Wisconsin, 2008

Winter Storm in Wisconsin, January 29 to 30, 2008

January 29 to 30, 2008 · NWS GRB · 24 events in 24 counties and zones

Low pressure rapidly deepened and moved from northern Illinois into northern Michigan. Near blizzard conditions were reported across much of central and northeast Wisconsin as wind gusts exceeded 40 mph.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure rapidly deepened and moved from northern Illinois into northern Michigan. Near blizzard conditions were reported across much of central and northeast Wisconsin as wind gusts exceeded 40 mph. The strong and gusty winds combined with 2 to 6 inches of new snow, resulting in considerable blowing and drifting snow.

Some of the most extreme conditions were reported across northern Door County where wind gusts were as high as 54 mph at Northport and 6.5 inches of snow fell at Washington Island.

Cold air and strong winds produced wind chills to 40 below zero in some locations by the morning of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 29, 10:39 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 29, 10:39 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1039 AM CST TUE JAN 29 2008

.UPDATE...MID LEVEL CONVERGENT BAND OF HEAVY SNOW FROM IOWA TO WC
WI THIS MORNING WILL WORK INTO PARTS OF C AND NC WI LATE THIS
MORNING AND INTO THE AFTENOON. THEREFORE EXPECT MORE SNOW THEN
PREVIOUSLY FORECASTED...AND HAVE UPGRADED ADVISORY TO WARNING.

FOR THE REST OF THE FCST AREA...WARNING WILL CONTINUE...SURFACE
LOW APPEARS TO BE TRACKING A BIT MORE WEST WHICH COULD ALSO BRING
A BIT MORE SNOW.

MG/TH
&&

.PREV DISCUSSION...ISSUED AT 502 AM CST TUE JAN 29 2008...

SHORT TERM...TODAY THROUGH WEDNESDAY. 180KT JET LIFTING OUT OF
SOUTHWEST UNITED STATES CAN BE SEEN FROM AIRCRAFT DATA EARLY THIS
MORNING. THIS STRONG JET WILL LIFT NORTHEAST TODAY AND TONIGHT AND
HELP DEEPEN SURFACE LOW THAT WAS NEAR KANSAS CITY AT 09Z. THIS LOW
IS FORECAST TO MOVE TO NORTH OF SAULT SAINTE MARIE BY MIDNIGHT.
FAST MOVEMENT WILL KEEP SNOWFALL TOTALS FAIRLY MODEST. WHILE THE
SNOWFALL AMOUNTS MAY NOT BE THAT GREAT...STRONG WINDS WILL CREATE
NEAR BLIZZARD CONDITIONS DURING THE LATE AFTERNOON AND EVENING...
ESPECIALLY IN THE EASTERN ZONES WHERE THE GRADIENT IS STRONGEST.
LATER SHIFTS WILL LIKELY REPLACE THE CURRENT WINTER STORM WARNINGS
AND WINTER WEATHER ADVISORIES WITH WIND CHILL WARNINGS OR
ADVISORIES ONCE THE SNOW DIMINISHES THIS EVENING.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY

UNLIKE THE SYSTEM PUSHING THROUGH THE AREA THIS AFTERNOON...
MINOR FEATURES AND MOISTURE WILL BE THE SIGNIFICANT FEATURES
TO PRECIPITATION CHANCES IN THE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT TIME FRAME. HIGH PRESSURE IS EXPECTED TO SLIDE EAST OF THE
AREA WEDNESDAY EVENING. WEAK WARM ADVECTION NOTED AT 850MB BEGINS
AFTER 06Z...COMBINED WITH A JET STREAK MOVING ACROSS THE AREA
LATER WEDNESDAY NIGHT INTO THURSDAY MORNING WILL TRIGGER
AN EAST WEST BAND OF LIGHT SNOW. THIS IS SUPPORTED BY THE GFS/WRF
DEPICTION OF VERY DRY AIR AT 850MB AND 925MB ACROSS MUCH OF THE
AREA...BUT A NARROW RIBBON OF MOISTURE IS EXPECTED TO DEVELOP OVER
THE FAR SOUTHERN PORTION OF THE FORECAST AREA LATER WEDNESDAY
NIGHT. CONTINUED THE CHANCES FOR FLURRIES OR LIGHT SNOW OVER THE
FAR SOUTH. SEVERAL WEAK DISTURBANCE EXPECTED TO MOVE ACROSS THE
AREA BETWEEN WEDNESDAY NIGHT AND THURSDAY NIGHT WILL MAKE IT HARD
TO PINPOINT WHEN IT WOULD SNOW...BUT BEST CHANCES APPEAR TO
BE LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AND AGAIN
THURSDAY NIGHT. CONTINUED 30-40 PERCENT CHANCES FOR SNOW OVER
THE SOUTH...AND BROUGHT A SMALL CHANCE OF LIGHT SNOW OR FLURRIES
FURTHER NORTH DURING THE DAY THURSDAY AND THURSDAY NIGHT.
CONTINUED WITH LIGHT SNOWFALL AMOUNTS UNDER AN INCH...BUT CONCERNED
THAT THERE COULD BE A NARROW BAND OF HEAVIER SNOW IF IT SNOWS
OVER THE SAME AREA FOR A LONGER PERIOD OF TIME. LATER SHIFTS CAN
FINE TUNE THE DETAILS ONCE WE GET CLOSER TO THE EVENT.

ALL THE MODELS SUGGEST THAT THE STRONGER SYSTEM FOR FRIDAY WILL
PASS SOUTH OF THE FORECAST AREA. ANALYSIS OF THE MODEL DATA WOULD
SUGGEST THAT THE TRACK MAY BE A LITTLE FURTHER NORTH THAN WHAT
THE 00Z MODELS INDICATE. ALSO...THE TREND THIS WINTER IS FOR
WINTER STORMS ENDING UP FURTHER NORTH AND WEST OF THE MODEL TRACK
48 TO 72 HOURS IN ADVANCE OF THE SYSTEM. WILL CONTINUE WITH
PERSISTENCE FOR NOW AND SEE IF THIS DOES WORK OUT.

AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA...BRINGING A
SMALL CHANCE FOR LIGHT SNOW ON SATURDAY. NEXT SYSTEM FOR EARLY
NEXT WEEK IS MUCH WEAKER THAN YESTERDAY. THE MODELS HAVE DIVERGED
WITH THE SURFACE LOW PATH WITH GFS MOVING IT NORTH OF WISCONSIN
WHILE THE ECMWF TAKES THE SYSTEM SOUTH OF THE STATE. LITTLE CHANGES
MADE BEYOND SATURDAY NIGHT.

AVIATION...MVFR/IFR CIGS EXPECTED THROUGH MIDDAY IN MOST
PLACES...WITH IFR CIGS AND VSBYS IN SNOW BY LATE AFTERNOON AND
CONTINUING THIS EVENING. SNOW AND BLOWING SNOW COULD PRODUCE VSBYS
BELOW AIRPORT MINIMA LATER TODAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 8 AM CST
WEDNESDAY FOR WIZ022-038>040-048>050-073-074.

WINTER STORM WARNING UNTIL 8 AM CST WEDNESDAY FOR WIZ005-010>013-
018>021-030-031-035>037-045.

&&
Hazardous weather outlook, Jan 29, 6:20 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
620 AM CST TUE JAN 29 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301415-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
620 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL CAUSE HAZARDOUS TRAVEL CONDITIONS THIS
AFTERNOON AND TONIGHT. GROUND AND AIR TRAVEL WILL LIKELY BE
AFFECTED. NEAR BLIZZARD CONDITIONS ARE POSSIBLE IN RURAL AREAS. IN
ADDITION TO THE SNOW...DANGEROUS WIND CHILLS TO 40 BELOW ZERO WILL
ARRIVE OVERNIGHT AND CONTINUE INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILLS OF 30 TO 40 BELOW ZERO ARE EXPECTED
EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOW AMOUNTS AND STRONG WINDS THIS
AFTERNOON AND EVENING.

LMZ521-522-541>543-301415-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
620 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WARNING REMAINS IN EFFECT THROUGH WEDNESDAY MORNING.

In the hours before

Local storm report, Jan 29, 1:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     SNOW             LAKE TOMAHAWK           45.81N 89.59W
01/29/2008  E0.3 INCH        ONEIDA             WI   TRAINED SPOTTER

&&

SANDERS
Local storm report, Jan 29, 2:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             WAUSAU                  44.96N 89.63W
01/29/2008  M1.8 INCH        MARATHON           WI   BROADCAST MEDIA

&&

AK
Local storm report, Jan 29, 2:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
257 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     SNOW             ELCHO                   45.43N 89.18W
01/29/2008  M1.6 INCH        LANGLADE           WI   TRAINED SPOTTER

            MODERATE SNOW

&&

TOMH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Calumet forecast zone
Reported by
Trained Spotter
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Door

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Florence forecast zone
Reported by
ASOS
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Kewaunee forecast zone
Reported by
Mesonet
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Langlade forecast zone
Reported by
AWOS
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Marathon forecast zone
Reported by
Unknown
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Northern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Oneida forecast zone
Reported by
ASOS
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Outagamie forecast zone
Reported by
AWOS
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Portage forecast zone
Reported by
AWOS
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Vilas

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Waupaca forecast zone
Reported by
AWOS
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Waushara forecast zone
Reported by
AWOS
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
January 29, 3:00 PM CST to January 30, 2:00 AM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76181, 76182, 76183, 76184, 76185, 76186, 76187, 76188, 76189, 76190, 76191, 76192, 76193, 76194, 76195, 76196, 76197, 76198, 76199, 76200, 76201, 76202, 76203, 76205.